Get rapid diagnosis and treatment for ventricular tachycardia at UNC Medical Center’s Heart and Vascular Center in Chapel Hill, North Carolina.
Ventricular tachycardia (VT) is a very rapid heart rhythm starting in the lower chambers of the heart (ventricles). Abnormal electrical signals in the ventricles interfere with the heart’s natural pacemaker and cause heart rates of 160-250 beats per minute.
VT can be life-threatening and require rapid diagnosis and treatment. If VT worsens to ventricular fibrillation (VF)—when the heart’s lower chambers quiver rather than beat, which causes the heart to pump little or no blood—the result could lead to death.
If you experience a VT episode for more than a few seconds, you may have symptoms such as:
- Shortness of breath
- Chest pain
- Loss of consciousness
Signs of a potentially fatal VT episode may include difficulty breathing, chest pain or passing out. Seek medical attention immediately.
What Causes Ventricular Tachycardia?
You are more likely to experience VT if you live with a heart condition such as:
- Coronary heart disease – Plaque buildup in your coronary arteries leading to blockages
- Congestive heart failure – Fluid buildup in your body when your heart doesn’t pump blood efficiently
- Cardiomyopathy – Enlarged, thick or rigid heart muscle
- Right ventricular dysplasia – Fibrofatty tissue progressively replaces normal heart tissue
VT can also occur without a heart condition or if your heart has a genetic abnormality in its electrical system.
A VT episode may be short (less than 30 seconds) or longer in duration. A longer episode may stop on its own. If it doesn’t, you may require a heart shock to return to your normal heart rhythm.
Treatments depend on your symptoms and heart condition. Your UNC Medical Center electrophysiology specialist may recommend controlling VT with treatments such as:
ICD for Ventricular Tachycardia
Chronic ventricular tachycardia treatment uses an ICD to monitor for future episodes that require a defibrillator shock to prevent sudden death. However, frequent defibrillator discharges can greatly affect your quality of life. Ask your doctor about other types of therapy to prevent episodes of VT.